Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Miami, FL

August 12, 2003Glades County, Hendry County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 12, 2003, 5:44 PM EDT for Glades County, Hendry County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2003, 5:44 PM EDT (21:44 UTC)
Expired
Aug 12, 2003, 6:45 PM EDT
In force
61 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Glades County, FL, Hendry County, FL

The radar

The Tampa radar (KTBW), 147 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2003-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2003-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 122144
SVRMIA
FLC043-051-122245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
543 PM EDT TUE AUG 12 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GLADES COUNTY IN SOUTHERN FLORIDA
  NORTHWESTERN HENDRY COUNTY IN SOUTHERN FLORIDA

* UNTIL 645 PM EDT

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF LA BELLE...MOVING EAST AT 
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LA BELLE BY 550 PM EDT
  ORTONA BY 615 PM EDT
  DEVILS GARDEN BY 645 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE INDOORS AND AWAY FROM WINDOWS.

LAT...LON 2682 8159 2664 8162 2652 8109 2685 8108

.END

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:15 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 12, 3:15 PM EDT, 2 hours 29 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
315 PM EDT TUE AUG 12 2003

SFC HIGH BUILDING NORTH OF FORECAST AREA THIS AFTERNOON IS EVIDENCED
BY INCREASING EASTERLY WINDS OVER OUR ATLANTIC WATERS. BOUY DATA
SHOWS WINDS AT 10 KNOTS GUSTING TO NEAR 15 KNOTS. HIGH CONTINUES TO
STRENGTHEN TO THE NORTH. TROPICAL DISTURBANCE ABOUT 580 MILES
EAST-SOUTHEAST OF MIAMI MOVING IN THE GENERAL DIRECTION OF THE
FLORIDA STRAITS AND SOUTH FLORIDA. WITH STRONG HIGH TO THE
NORTH...EXPECT MOST OF THE WIND AND RAIN TO OCCUR OVER OUR FORECAST
AREA. THUS...I HAVE INCREASED POPS 60-80% CHANCE WEDNESDAY NIGHT AND
EARLY THURSDAY. CONDITIONS SHOULD BEGIN IMPROVING THURSDAY AFTERNOON
IN THE EAST. GUIDANCE STILL SHOWS WINDS GRADUALLY INCREASING INTO
THE 15-20 KNOT RANGE OVER THE WATERS BY WEDNESDAY MORNING...WITH
20-25 KNOT WINDS LATE WEDNESDAY INTO EARLY THURSDAY AS SYSTEM PASSES
JUST TO THE SOUTH. WINDS WILL START TO COME DOWN ON THURSDAY...BUT
OVER THE GULF COULD CLING ON TO HIGHER VALUES A BIT LONGER DUE TO
POTENTIAL STRENGTHENING SYSTEM OVER THE GULF WHICH WOULD INCREASE
PRESSURE GRADIENT. WHILE THERE WILL BE HEAVY RAIN...I DO THINK THE
THREAT OF WIDESPREAD FLOODING IS MINIMAL AS IT WILL BE MOVING AT A
PRETTY GOOD CLIP (AROUND 15 KNOTS OR SO).

IN THE EXTENDED...WE QUICKLY TRANSITION FROM EASTERLY FLOW TO A MORE
SOUTH/SOUTHWESTERLY FLOW BY LATE IN THE WEEKEND AS THE SURFACE HIGH
DRIFTS SOUTHWARD. THIS WILL PUT THE EAST COAST BACK INTO A WET
PATTERN WITH AFTERNOON SHOWERS AND THUNDERSTORMS EACH
DAY...PARTICULARLY FROM MONDAY ON.

.MARINE...IN RESPONSE TO THE PREVIOUSLY MENTIONED INCREASE IN
NORTHEAST WINDS AHEAD OF THE DISTURBANCE...EXPECT SEAS TO INCREASE
TO 8-11 FEET IN THE GULF STREAM BY LATE WEDNESDAY NIGHT. SMALL CRAFT
WILL HAVE TO EXERCISE CAUTION LATE TONIGHT...THEN SMALL CRAFT
ADVISORIES WILL BE NEEDED BEYOND THAT. LOOKS LIKE A NICE WEEKEND
ONCE THIS SYSTEM GETS INTO THE GULF...AND OUT OF OUR WAY.

.FIRE...TRANSPORT WINDS AND DISPERSIONS COULD BE PROBLEMATIC
WEDNESDAY AND THURSDAY...HOWEVER MOIST ATMOSPHERE MIGHT HELP TO
LESSEN CONCERN.

.PRELIMINARY POINT TEMPS/POPS...
PBI TT 078/089 078/089 078 25782
FLL TT 079/089 078/089 080 25782
MIA TT 078/089 078/089 079 25782
APF TT 075/090 077/088 077 24683

.MIA...NONE.

HANDEL
Hazardous weather outlook, Aug 12, 5:30 AM EDT, 12 hours 14 minutes before
FLZ063-066>075-121600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...NUMEROUS THUNDERSTORMS INTERIOR THIS AFTERNOON...
...SCATTERED THUNDERSTORMS COASTAL AREAS...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MOST OF SOUTH FLORIDA
ONCE AGAIN TODAY. THE MOST FAVORED AREAS FOR THUNDERSTORM
DEVELOPMENT WILL BE NEAR COASTAL AREAS EARLY IN THE AFTERNOON ONCE
THE SEABREEZE CIRCULATION BECOMES WELL ESTABLISHED. THE STORMS WILL
LIKELY MOVE TOWARD THE INTERIOR REGIONS AS THE SEABREEZES MOVE
INLAND. HOWEVER...DUE TO A SLIGHT SOUTHWEST STEERING FLOW...STORMS
WILL LIKELY CLUSTER OVER THE EASTERN HALF OF THE SOUTH FLORIDA
PENINSULA BY THE END OF THE DAY. THE GREATEST THREAT FROM
THUNDERSTORMS ACROSS SOUTH FLORIDA TODAY WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING STRIKES AND WIND GUSTS OF 30 TO 40 MPH.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:13 AM EDTSpecial Marine WarningMFL2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.